Tamoxifen and weight gain

Kevin R. Fox, MD
Last Modified: September 29, 2002

Share article


Question

Dear OncoLink "Ask The Experts,"

How does one reconcile the clinical studies results that Tamoxifen does not cause weight gain with the anecdotal evidence of women who have taken or are on Tamoxifen and report weight gains of 20 to 30 to 50 pounds? I'm just starting on Tamoxifen today.

 

Answer

Kevin R. Fox, MD, Assistant Director, Clinical Affairs and Associate Professor of Hematology/Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

Anecdotal reports of tamoxifen and weight gain are many. However, they are anecdotes. The only way to prove that tamoxifen actually causes weight gain is to do a randomized, controlled trial that gives tamoxifen to some and no tamoxifen to others. This is what the Breast Cancer Prevention Trial (also known as the P-1 trial) did. The women who took tamoxifen did not have a higher amount of weight gain than those who didn't. It is hard to refute information so obtained in 13,000 women. Again, anecdotes are just anecdotes.



I Wish You Knew

3D Mammography: What is it?

View More







OncoLink OncoPilot

Facing a new cancer diagnosis or changing the course of your current treatment? Let our cancer nurses help you through!

Learn More